Over the past several years, the explosion of “designer drugs”—so named because they are designed to evade regulation and law enforcement—has continued unabated. Like fashion designers who work perennially to make last year’s wardrobe obsolete, chemists in sophisticated laboratories add continuously to the vast number of “novel psychoactive substances” available for purchase on the gray market. Among the most popular of these are synthetic compounds engineered to replace leading recreational substances of yesteryear. Here is an update on the most popular of these: synthetic cannabinoids, synthetic cathinones, and synthetic hallucinogens.
Mod Mary Jane: Synthetic cannabinoids Deceptively sold as “spice” or “incense,” synthetic cannabinoids allow people to achieve a marijuana-like high for a lower price and without risking detection by commonly administered urine drug screens. Like THC, they interact with the cannabinoid receptor type 1 (CB1 receptor) and can produce feelings of euphoria. Unfortunately, due to their much higher potency, these compounds also confer a higher risk of serious side effects, including anxiety, paranoia, hypertension, tachycardia, and seizures (Weaver M et al, Addict SciClinPract 2015;10(1):8).
Since synthetic cannabinoid products literally comprise a cocktail of liquid chemicals sprayed on inert plant material, it’s impossible for users to reliably calculate dosing when they roll a joint or smoke a bowl. An even bigger problem is that their active ingredients—most of which have never been tested in animals, let alone humans—are deliberately omitted from their packaging. As a result, users have to guess at what exactly they are putting into their bodies.In addition to rolling the dice on active ingredients, users also risk exposure to reactant residues or contaminants such as heavy metals that might lurk behind the products’ attractive foil packages.
Given the variable composition and toxicity of synthetic cannabinoid products, it’s no surprise that PubMed displays an ever-increasing number of case reports associating synthetic cannabinoids with psychosis, seizures, renal failure, toxic hepatitis, cardiac ischemia, cerebrovascular accident, and death.
Case reports have documented a synthetic cannabis dependence syndrome, including withdrawal symptoms similar to those seen with marijuana (such as irritability, insomnia, anxiety, and depression) (Weaver M et al, Addict SciClinPract 2015;10(1):8).
A stroll down the khatwalk: Synthetic cathinones Known on the street as “bath salts,” synthetic cathinones are more potent derivatives of the active ingredient in khat (Catha edulis), a plant traditionally chewed for its stimulant properties in parts of Africa and the Arabian Peninsula. They usually appear as a crystalline powder that can be swallowed, snorted, or injected, and they are the most dangerous synthetic agents currently in vogue. Since they are chemically related to methamphetamine and MDMA, which they are often substituted for, it’s no surprise they can cause dangerously high blood pressure, stroke, myocardial infarction, hyperthermia, psychosis, aggression, and many other severe complications in those who ingest them (Capriola M, ClinPharmacol 2013;5(1):109–115).
Although there remains a paucity of data on the pharmacology of cathinones, recent data from animal, in-vitro, and epidemiologic studies have led to a deeper understanding of how synthetic cathinones cause adverse effects. For example, most “bath salt” products contain a mixture of synthetic cathinones including methylenedioxypyrovalerone (MDPV), methylone, mephedrone, and others. Methylone and mephedrone are amphetamine-like chemicals in the monoamine system, while MDPV is a cocaine-like blocker of monoamine reuptake. It’s now believed that MDPV—the “original gangsta” of synthetic cathinones abused in the United States—may be chiefly responsible for the neurologic symptoms, hyperthermia, and deaths resulting from cathinone overdoses (Bauman et al, The Journal of Neuroscience 2014;34(46):15150–15158).
LSD à la mode In a classic response to the DEA’s 2011 ban on several compounds marketed as “bath salts,” clandestine chemists began manufacturing and marketing 4-iodo-2,5dimethoxy-N-(2-methoxybenzyl) phenethylamine. This compound—more efficiently referred to as 25I-NBOMe, N-bomb, “Smiles,” and other clever monikers—is a high-affinity 5HT2A agonist taken in hopes of achieving hallucinatory experiences like those produced by LSD or psilocybin. In fact, of the many possible routes of ingestion, absorbing the drug through the buccal mucosa from a pill or blotter paper is the most common. Not surprisingly, N-bomb has been misrepresented as LSD to unsuspecting buyers. Two close chemical relatives, 25B-NBOMe and 25C-NBOMe, are similar in their pharmacologic activity.
Unfortunately, these newcomers are nowhere near as “safe” as their more genteel serotonergic relatives. Many users experience psychiatric consequences that require medical attention. These include dysphoria, confusion, agitation, aggression, paranoia, and self-harm behaviors that go far beyond what has been observed among users of more traditional hallucinogens over many decades (Weaver M et al, Addict Sci Clin Pract 2015;10(1):8).
As if psychiatric consequences weren’t enough, a potentially lethal serotonergic toxidrome—known as “excited delirium”—has also been described. This includes symptoms such as agitation, tachycardia, hypertension, and hyperthermia, and it has been associated with several deaths.
There have been several case reports of dramatic suicides in association with 25I-NBOMe. Interestingly, after witnessing several cases of N-bomb-induced violence, one author believes the drug makes people prone to stabbing themselves (Suzuki J et al, Journal of Psychoactive Drugs 2014;46(5):379–382).
Other trends The proliferation of designer drugs has led to some interesting developments. First, the sheer number of them combined with their low manufacturing cost makes it more and more difficult for recreational drug consumers to know what they’re getting. Even users who try to avoid designer drugs in favor of more conventional illegal drugs find themselves at increasing risk of exposure to novel intoxicants. For example, products marketed as LSD might actually contain N-BOMe; pills sold as MDMA might include synthetic cathinones; and even good old marijuana might be spiked with synthetic contaminants. This makes consumption of conventional intoxicants much more dangerous than it was even 5 years ago.
Second, it was inevitable that “vaping” (See CATR June 2015 for an expert Q&A on vaping) and designer drugs would join together in an unholy alliance of vaporized compounds delivered via e-cigarette. Reports of vaporized cannabinoids, cathinones, and hallucinogens are already appearing in the scientific literature (Giroud et al, Int J Environ Res Public Health 2015;12(8):9988–10008).
It is not yet clear whether nicotine vaping products might eventually be contaminated with designer drugs, or what implications more overt designer drug vaping might have for public health and medical practice. Third, not all the news is bad. Clinical testing for synthetic cannabinoids, cathinones, and hallucinogens is becoming increasingly available. These tests remain expensive and time-consuming, and they still have limited practical value outside of tertiary care centers. They also can’t test for all of the hundreds of substances patients may be using. Still, they offer hope for improved diagnosis and more individualized treatment in the future.
Management Unfortunately, there’s no fashion update for treating acute complications of designer drug intoxication—it remains mostly supportive. Severe physical symptoms may require hydration and observation in an emergency or intensive care setting. Even if symptoms are not life-threatening, psychiatric hospitalization may be indicated if extreme distress, agitation, or aggressive behavior occurs. Since patients are not always forthcoming and widespread testing remains unavailable, psychiatrists must often base treatment decisions on little more than suspicion. An excellent overview of evaluation and treatment written by Dr. Michael Weaver, who is profiled in this month’s Q&A, can be found online here.